Alert archive / Utah / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 38, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 27, 2004, 1:57 PM MDT for Kane County, San Juan County, Utah. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2004, 1:57 PM MDT (19:57 UTC)
- Expired
- Jul 27, 2004, 2:45 PM MDT
- In force
- 48 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Kane County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 154 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:05 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1870 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 271957 SVRSLC UTC025-037-272045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 156 PM MDT TUE JUL 27 2004 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN KANE COUNTY IN UTAH EXTREME SOUTHWESTERN SAN JUAN COUNTY IN UTAH * UNTIL 245 PM MDT * AT 156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM EXTREME NORTHEASTERN KANE COUNTY TO CENTRAL KANE COUNTY...OR FROM 25 MILES SOUTHEAST OF ESCALANTE TO 12 MILES NORTHWEST OF PAGE...MOVING SOUTHEAST AT 20 MPH. THIS IS DANGEROUS STORM AND WILL CONTAIN WIND GUSTS OVER 60 MPH. * SEVERE THUNDERSTORMS WILL BE... LAKE POWELL AND GLEN CANYON RECREATIONAL AREA OVER RURAL SOUTHWEST SAN JUAN COUNTY AT 200 PM MDT OVER RURAL EASTERN KANE COUNTY AT 200 PM MDT HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT TUESDAY EVENING FOR UTAH. LAT...LON 3733 11113 3724 11152 3694 11133 3716 11081 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 10:05 AM MDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 27, 10:05 AM MDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1005 AM MDT TUE JUL 27 2004 .SYNOPSIS...NORTHWEST FLOW ALOFT WILL PREVAIL OVER THE AREA THROUGH FRIDAY. MID AND HIGH LEVEL MOISTURE WILL REMAIN OVER MOST OF THE AREA TODAY WITH DRYING ON WEDNESDAY. && .DISCUSSION...NOCTURNAL THUNDERSTORMS CONTINUE INTO THE MORNING HOURS OVER SOUTH CENTRAL UTAH. THIS THANKS TO UPPER LEVEL TROF DYNAMICS NOW DROPPING INTO NORTHERN UTAH WITH LARGE SCALE LIFT AHEAD OF THIS FEATURE ACTING ON THE STILL MOIST AND UNSTABLE AIR MASS. ALSO EVIDENT IN BANDS OF ACCAS AND TOWERING CUMULUS ACROSS NEVADA INTO WESTERN UTAH. MAIN PATTERN HAS A LARGE UPPER LOW IN CENTRAL CANADA WHICH SUPPRESSES THE UPPER RIDGE OVER THE INTERMOUNTAIN WEST. DID A QUICK UPDATE TO ACCOUNT FOR ONGOING MOIST CONVECTION IN SOUTH CENTRAL UTAH VALLEYS AND MOUNTAINS...MOVING EAST TO SOUTHEAST. ACROSS THE NORTH AREAS OF UTAH THIS AFTERNOON THERE WILL BE SOME STABILIZATION WITH A WEAK MID LEVEL CAP FORMING IN THE WAKE OF THE UPPER TROF AXIS AND NVA SUBSIDENCE. HOWEVER 12Z ETA BUFR SOUNDINGS KEEP AN UNSTABLE PROFILE FOR NORTHERN AREAS THIS AFTERNOON...THUS CONVECTION WILL STILL BE ABLE TO DEVELOP ESPECIALLY IN THE HIGHER TERRAIN IN NORTHEAST UTAH AND ISOLATED IN THE DESERTS AND VALLEYS. ACTIVITY WILL CONTINUE INTO THE EVENING HOURS SO WILL INCREASE CHANCES AFTER 00Z...DUE TO DAYTIME HEATING BUT ALSO A SECONDARY VORT MAX ARRIVING FROM IDAHO. MOST ACTIVE AREA TODAY SHOULD BE CENTRAL AND SOUTHERN UTAH WHERE DYNAMICS TIME WITH PEAK HEATING. PRECIPITABLE WATER VALUES OF .6 TO .8 INCHES OVER THE REGION ENOUGH FOR HEAVY RAIN IN STRONGER CELLS BUT GIVEN MOVEMENT THE MAIN THREAT SHOULD BE WIND AND HAIL. DRIER NORTHWEST FLOW LOWERS PRECIPITABLE WATER VALUES DOWN TO .30 TO .50 INCHES ON WEDNESDAY. MODEL SOUNDINGS ARE MORE STABLE BUT STEEP ENOUGH LAPSE RATES STILL EXIST WITH NO CAP SO THIS SHOULD ALLOW FOR ISOLATED THUNDERSTORMS IN THE FAVORED HIGHER TERRAIN UNDER THE NORTHWEST FLOW ALOFT. IN ADDITION...SHORT WAVE TROF WITHIN THE FLOW WILL DROP SOUTH ACROSS OUR REGION LATER WEDNESDAY INTO WEDNESDAY NIGHT. THIS TROFFINESS IS MAXIMIZED ON THURSDAY AND AT THE SAME TIME MODEL SOUNDINGS DESTABILIZE WITH INCREASED SURFACE BASED CAPE. THUS THURSDAY COULD BE MUCH MORE ACTIVE THAN WEDNESDAY OVER THE FORECAST AREA. WILL LIKELY ADJUST CHANCES UPWARD FOR THURSDAY...NOT LIMITED TO THE MOUNTAINS. TEMPERATURES THIS WEEK DONT HAVE ANY EXTREMES WITH 12-16C 700 MB READINGS FROM NORTH TO SOUTH THROUGH THE WEEK. THE MOST SUNSHINE APPEARS TO BE WEDNESDAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. ID...NONE. && TARDY
Hazardous weather outlook, Jul 27, 1:31 PM MDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 131 PM MDT TUE JUL 27 2004 UTZ013>021-281300- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS- SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH- SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH- 131 PM MDT TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ONE-THIRD OF UTAH. .DAY ONE... TODAY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL OCCUR THIS AFTERNOON. STORMS HAVE THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 6 PM. SEE SLCSLSUT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:08 PM MDT | Flash Flood Warning | SLC | Washington | 2 hr |
| Jul 26, 7:32 PM MDT | Severe Thunderstorm Warning | SLC | Utah | 28 min |
| Jul 27, 1:16 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 29 min |
| Jul 27, 2:44 PM MDT | Severe Thunderstorm Warning | SLC | Iron | 31 min |
| Jul 27, 2:49 PM MDT | Severe Thunderstorm Warning | SLC | Kane, San Juan | 41 min |
| Jul 27, 3:17 PM MDT | Severe Thunderstorm Warning | SLC | Iron | 58 min |
| Jul 27, 4:35 PM MDT | Flash Flood Warning | SLC | Garfield | 115 min |
| Jul 27, 4:41 PM MDT | Flash Flood Warning | SLC | Kane | 109 min |
| Jul 27, 5:43 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 32 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.